Tramadol is the generic name for an opioid painkiller, prescribed to treat moderate to severe pain. It is most commonly found in brand name prescription painkillers like Ultram and Rybix ODT. It can be used to treat both acute pain, such as after surgery or injury, and chronic pain, such as from arthritis or cancer.

The Food and Drug Administration (FDA) approved tramadol for prescription use in 1995, and the Drug Enforcement Administration (DEA) lists tramadol as a Schedule IV medication, unlike other opioid drugs, like oxycodone and hydrocodone, which are Schedule II due to their potential for abuse. The World Health Organization (WHO) notes that tramadol is believed by most medical practitioners to have a low potential for abuse compared to morphine, but tramadol dependence, tolerance, and addiction can still occur.

Tramadol Addiction and Withdrawal

 

Tramadol addiction typically affects people who are predisposed to struggle with addiction or who have had a history of substance abuse. People who struggle with opioid addiction, or who struggle with polydrug abuse, may ingest tramadol with benzodiazepines, to enhance the narcotic effects of tramadol, according to a recent warning from the FDA.

Because tramadol has some serotonin-releasing aspects, in addition to binding to opioid receptors, withdrawal symptoms from tramadol can be like withdrawal symptoms from selective serotonin reuptake inhibitors (SSRIs), a class of antidepressant medications. Some of these SSRI-like withdrawal symptoms include:

  • Headache
  • Lethargy
  • Appetite disturbance
  • Vertigo
  • Numbness
  • Feeling “electric shocks” in the extremities
  • Lightheadedness
  • Anxiety, agitation, or aggression
  • Delusions or hallucinations (rare)

 

What Happens during Tramadol Withdrawal?

 

Since tramadol is a milder opioid compared to other narcotics, such as heroin, morphine, or oxycodone, withdrawal symptoms are not likely to feel as intense. However, the experience of withdrawal symptoms can vary, depending on how long the person struggled with tramadol addiction, how large their dose was, and if they had a previous history of substance abuse. For the most part, people overcoming tramadol addiction report that withdrawal is the most intense in the first 10 days, and then symptoms dissipate; however, some people may experience post-acute withdrawal syndrome.

Timeline of Tramadol Withdrawal Symptoms

 

Tramadol withdrawal has two basic phases: early and late. Symptoms of the early phase of withdrawal include:

  • Restlessness and anxiety
  • Muscle aches and joint pain
  • Watery eyes
  • Runny nose
  • Sweating
  • Excessive yawning

Early symptoms begin within the first day after the final dose of tramadol. These symptoms can last for up to 72 hours before hitting peak intensity. When they are at their most intense, the person undergoing withdrawal can feel uncomfortable, like they have the flu, exhausted, or struggle with depression and anxiety. Cravings for the drug are at their peak during this time as well. If the person does not have help from medical professionals, family, and friends, they are at a greater risk of relapsing back into addictive behaviors and potentially overdosing on tramadol.

 


 

Late withdrawal symptoms begin 3-4 days after the last dose. They include:

  • Goosebumps
  • Abdominal pain, nausea, and vomiting
  • Diarrhea
  • Dilated pupils or vision changes
  • Rapid heart rate
  • Increased blood pressure

Once these sensations pass, the person’s body does not need tramadol to feel normal. However, addiction is a more complex, chronic illness; detox alone does not solve the issue. The person may still struggle with cravings for the drug and compulsive ingestion if the drug is available. It is important to get help through a rehabilitation program after withdrawing from tramadol.

Physical Complications from Tramadol Withdrawal

 

Post-acute withdrawal syndrome is a rare complication that can occur if a person has taken tramadol for a long time, taken large doses to achieve a high, or both. It is also more likely to occur if a person attempts to withdraw without medical oversight. PAWS is the experience of long-term withdrawal symptoms, which are typically psychological, but can manifest in physical ways. The person could feel weak or fatigued for weeks after detoxing from the drug. They could also experience intense cravings, anxiety, depression, insomnia, and increased sensitivity to pain. Working with a doctor to taper the dose of tramadol or using a replacement therapy like buprenorphine, can help to prevent PAWS.

Because tramadol also influences serotonin in the brain, stopping tramadol use “cold turkey” can, in some rare instances, produce psychosis. This can be disturbing for the person experiencing it and their loved ones, and it is another good reason to seek medical supervision to detox from tramadol. Tramadol-induced psychosis typically passes after a few days.

Medical Detox for Tramadol Addiction

 

Although prescription medications like buprenorphine or Suboxone can increase the amount of time opioid detox takes, they can be a valuable aspect of treatment. Some people who struggle with tramadol addiction may be able to take over-the-counter painkillers and anti-nausea medications to ease withdrawal symptoms; others, however, may need additional help in the form of replacement therapies.

Buprenorphine specifically is frequently used in the United States. As a long-acting, partial opioid-agonist, buprenorphine binds to opioid receptors without inducing a high; however, by binding to those receptors, the person taking buprenorphine does not experience withdrawal symptoms with the same intensity. The prescribing physician will work with their patient to taper the use of buprenorphine so the person’s body will slowly end its dependence on these chemicals, while at the same time, avoiding the worst withdrawal symptoms.

Other physicians may choose to taper tramadol itself to ease the person off physical dependence. This means that the experience of withdrawal will be milder, but the timeline will be longer, often taking weeks or months to fully overcome the body’s dependence on the drug.

Get Help Overcoming Tramadol Addiction

 

Regardless of how a person detoxes, medical supervision is essential. Again, detox is only the first step in overcoming tramadol addiction. After detox, the person must enter a rehabilitation program to get the therapeutic support they need to understand and overcome the behavioral and environmental issues around addiction.

Individual, group, and family therapy are all important aspects of treatment. These help the person understand what triggered their addiction, how stress or mental health issues tie into their substance abuse, and mend family ties so they get better social support for their sobriety going forward. The more social support from family, friends, and support groups a person has on a long-term basis, the better able they are to remain sober and healthy.